Meningitis is a rare but serious complication of spinal and epidural anesthesia. The differentiation between bacterial and aseptic meningitis is critical since bacterial meningitis is potentially life-threatening and antibiotic therapy must be started without delay.
28 years old female presented at 35 weeks of pregnancy for a scheduled delivery. On admission, she was afebrile and asymptomatic. Amniotic membranes ruptured two hours before initiating labor analgesia. Following hand washing and disinfection, the anesthesiologist wore cap, mask, disposable gown, and gloves. The lumbar area was prepped using 0.5% chlorhexidine ethanol. The puncture was made between L3 and L4. With the patient in a sitting position epidural catheter was inserted to 14 cm. Aspiration yielded no cerebrospinal fluid (CSF) or blood. Lidocaine 1.5% with epinephrine 4 ml was injected, followed by 8 ml of 1.8 % bupivicaine. Within 15 minutes patient complained of tingling and numbness in lower and upper extremities and difficulty breathing. She was placed on oxygen and 10 ml of the injected fluid was aspirated back from the epidural space. Patient felt improvement in her symptoms after 45 minutes and was symptom free after 1 hour. Epidural catheter was repositioned and patient was restarted on bupivicaine infusion with no events. She had an uncomplicated vaginal delivery. One hour after delivery the epidural catheter was removed. Four hours after patient complained of headache, photophobia, blurry vision, neck pain, backache, and bilateral lower extremity weakness with numbness. On physical examination she had neck stiffness. The remaining of her examination was unremarkable without focal neurological deficits. Lumbar puncture demonstrated cloudy CSF, glucose <20 mg/dl, protein 542 mg/dl, WBCs 2200/ mm3, 96% polymorphonuclear cells. Urine and blood cultures revealed no growth. Computerized tomography of the brain showed normal anatomy. Patient was started on empiric antibiotics for bacterial meningitis. Symptoms did not improve after 24 hours of the antibiotic therapy and she was given methylprednisolone 50 mg. Within the following day symptoms improved dramatically. She received four day course of steroids and five day course of empirical antibiotics. On day six, patient was discharged home asymptomatic. The CSF cultures remained negative.
Etiology of chemical meningitis was previously considered to be related to the cleansing agents and antiseptics adhering to syringes and needles used for spinal anesthesia with incidence reported 0.2%. Since 1940 the incidence of the chemical meningitis has decreased dramatically due to improvement in sterilization techniques, however, few cases have been reported in the recent past. The reemergence of these cases points towards pharmacological chemicals used for epidural anesthesia as etiological factors for this entity. During first two decades of 20th century Stovaine, Tropocain and Novocain have reportedly been associated with various neurological side effects including aseptic meningitis. Later, in 1968 lidocaine got introduced as comparatively safe local anesthetic. In 1991 few cases documented cauda equine syndrome after spinal anesthesia with lidocaine. At present bupivicaine is considered to be a safest local anesthetic for spinal anesthesia with only transient neurological symptoms reported as major side effects. Among the theories which explain the involvement of central nervous system symptoms after an epidural puncture is the diffusion of the anesthetic agent into subarachnoid space or across epidural space and physiologic changes occurring in certain populations such as pregnant women.
Meningitis developed shortly after the spinal puncture and introduction of the local anesthetic. The response to corticosteroids was dramatic and negative CSF cultures substantiated the diagnosis of chemical meningitis.Chemical meningitis should be in differential diagnosis of complications occurring in patients undergoing epidural anesthesia, despite the fact that these agents have been mostly associated with transient neurological symptoms.
Fahad Javed, No Financial Disclosure Information; No Product/Research Disclosure Information